Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Omaha, NE

July 4, 2000Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 4, 2000, 2:05 AM CDT for Lancaster County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2000, 2:05 AM CDT (07:05 UTC)
Expired
Jul 4, 2000, 2:30 AM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 81 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 040706
SVROMA
NEC109-040730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
205 AM CDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 230 AM CDT

* AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS WITH DAMAGING WIND NEAR SPRAGUE...OR ABOUT 15 
  MILES SOUTH OF LINCOLN...MOVING EAST AT 35 MPH.  WINDS OF 70 MPH
  WERE REPORTED BY A SPOTTER IN THE SPRAGUE AREA.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 230 AM CDT INCLUDE
PANAMA...BENNET.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4063 9685 4052 9681 4053 9645 4085 9648

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:51 PM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 2:51 PM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT MON JUL 3 2000

MAIN FORECAST CONCERN IS FORECASTING THE COVERAGE AND TIMING OF
CONVECTION...ALONG WITH HEAVY RAIN.  A FLASH FLOOD WATCH WILL BE
ISSUED FOR SE NEBRASKA AND SW 4 COUNTIES OF IOWA TONIGHT.

IN THE SHORT TERM... ELEMENTS APPEAR TO BE GATHERING FOR A HEAVY
RAIN EVENT ACROSS SRN NEB AND SW IA AS A TROUGH REMAINS STALLED NEAR
THE NE KS BORDER...REINFORECED BY LEFTOVER SC FIELD PRODUCING LOWER
TEMPS TO THE NORTHEAST.  VERY HIGH CAPES WITH LITTLE CAPPING AND AN
APPROACHING MCV IN NWRN KS ALL POINT TO STRONG TSTM DEVELOPMENT IN
THE LATE AFTN AND EVE.  PWS ARE ALSO VERY HIGH IN THE AIRMASS JUST
TO THE SOUTH OF THE BOUNDARY...AND CORFIDI VECTORS SUGGEST THAT
STORMS WILL MOVE A BIT SOUTH THIS EVE THEN TEND TO STALL.  ETA TRIES
TO PULL THE BOUNDARY NORTH OVERNIGHT...BUT WITH TSTMS CATCHING THE
INFLOW OF VERY MOIST LOW LEVEL AIR...THIS WILL LIKELY BE DIFFICULT.
AS PER COORD WITH HPC...THE NGM MAY BE DOING A BETTER JOB IN KEEPING
THE BOUNDARY STALLED WITH COPIOUS PRECIP JUST TO THE NORTH.  THE
ONLY NEGATIVE FACTOR IS THE FAIRLY WEAK LOW LEVEL INFLOW.  RAINFALL
COULD EASILY EXCEED 3 HR FFG IN THE SOUTHERN COUNTIES.  WILL LEAVE
OMA AND NWD OUT OF THE WATCH BECAUSE THESE AREAS LIE DEEPER IN
STABLE AIR.

WRN PLAINS SHRTWV IS LIKELY TO INDUCE ANOTHER MCS THIS EVE...WHICH
IS LIKELY TO MOVE EAST AND MAY ROLL UP ONGOING CONVECTION ALONG
BNDRY LATER TONIGHT...GIVING THE ENTIRE AREA A DECENT CHC OF TSTMS.
EXPECT MOVEMENT TO BE ENOUGH FOR A LOWER FLASH FLOOD THREAT IN
CENTRAL AND NORTHERN ZONES.  THIS CONVECTION MAY LINGER INTO TUE.

DID NOT SPEND AS MUCH TIME ON THE LATER PDS.  BOTH ETA AND AVN
HAVE HAD TOO MUCH TENDENCY TO BUILD UP HEIGHTS AND TEMPS IN THE
MID LEVELS...SUPPRESSING TSTMS AND RAISING TEMPS TOO FAST.  SINCE
THIS IS AGAIN THE TREND OF THESE MODELS...IT IS HARD TO PUT A LOT
OF FAITH IN THEM.  HOWEVER...EVEN THE NGM SHOWS A TENDENCY TOWARD
RISING HEIGHTS AND THICKNESSES.

TUESDAY APPEARS TO HAVE A DECENT CHANCE OF LEFTOVER MORNING
CONVECTION AND THEN A SWD SAGGING OUTFLOW BOUNDARY...CLOSEST TO NGM
DEPICTION.  MORE TSTMS COULD FIRE IN WRN NEB TROUGH LATER IN THE DAY
THEN MOVE INTO THE AREA AGAIN IN THE EVE OR OVERNIGHT...WITH BEST
CHANCE IN THE NORTH AS BOUNDARY FINALLY TENDS TO LIFT OUT.

WILL TRY A WARMER AND NO PCPN SCENARIO FOR WED ALTHOUGH LOW LEVEL
MOISTUE WILL STILL LINGER...KEEPING SOMETHING OF A LID ON TEMPS
BUT NOT HUMIDITY.  WILL SEE IF WARMER TEMPS ALOFT BY THEN ACTUALLY
VERIFY.

.OMA...FLASH FLOOD WATCH THIS EVENING AND TONIGHT ALONG AND SOUTH OF
       A LINE FROM SEWARD NEBRASKA TO RED OAK IOWA.

POLLACK

In the hours before

Special weather statement, Jul 3, 11:23 PM CDT, 2 hours 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1123 PM CDT MON JUL 3 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED  TONIGHT IN SOUTHEAST NEBRASKA AND LATE
TONIGHT IN SOUTHWEST IOWA.

MOIST AND UNSTABLE AIR CONTINUES TO BE FED INTO THE AREA.  A LINE OF
THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST NEBRASKA TONIGHT.  THESE
THUNDERSTORMS MAY PRODUCE SEVERE WEATHER...PARTICULARLY DAMAGING
WINDS.  IT MAY ALSO PRODUCE FLOODING RAINS AND A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FROM
AROUND SEWARD NEBRASKA EAST TO AROUND RED OAK IOWA AND SOUTH TO THE
KANSAS AND MISSOURI BORDERS.

OTHER SCATTERED THUNDERSTORMS WILL ACROSS NORTHEAST AND EAST CENTRAL
NEBRASKA.  THESE MAY PRODUCE LOCALLY HEAVY RAINS BUT ARE UNLIKELY
TO PRODUCE SEVERE WEATHER.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:06 AM CDTSevere Thunderstorm WarningOAXRichardson39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.